CaltechAUTHORS
  A Caltech Library Service

An Obstacle Avoidance Algorithm for Hyper-Redundant Manipulators

Chirikjian, Gregory S. and Burdick, Joel W. (1990) An Obstacle Avoidance Algorithm for Hyper-Redundant Manipulators. In: 1990 IEEE International Conference on Robotics and Automation. IEEE Computer Society Press , Los Alamitos, CA, pp. 625-631. ISBN 0-8186-9061-5 http://resolver.caltech.edu/CaltechAUTHORS:20120426-134228446

[img]
Preview
PDF - Published Version
See Usage Policy.

571Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120426-134228446

Abstract

Many tasks which manipulators must perform occur in the presence of obstacles. While a variety of algorithms for nonredundant and mildly redundant manipulators exist, little analysis has been performed for a class of robots with the most to offer in the area of obstacle avoidance: hyper-redundant manipulators. The term "hyper-redundant" refers to redundant manipulators with a very large, possibly infinite, number of degrees of freedom. These manipulators are analogous in morphology and operation to "snakes," "elephant trunks," and "tentacles." This paper presents novel kinematic algorithms for implementing planar hyper-redundant manipulator obstacle avoidance. Unlike artificial potential field methods, the method outlined in this paper is strictly geometric. ‘Tunnels’ are defined in a workspace in which obstacles are present. Methods of differential geometry are then used to formulate equations which guarantee that sections of the manipulator are confined to the tunnels, and therefore avoid the obstacles. A general formulation is given with examples to illustrate this approach.


Item Type:Book Section
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1109/ROBOT.1990.126052DOIUNSPECIFIED
http://ieeexplore.ieee.org/xpl/articleDetails.jsp?arnumber=126052PublisherUNSPECIFIED
Additional Information:© 1990 IEEE. Date of Current Version: 06 August 2002.
Other Numbering System:
Other Numbering System NameOther Numbering System ID
INSPEC Accession Number3863694
Record Number:CaltechAUTHORS:20120426-134228446
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120426-134228446
Official Citation:Chirikjian, G.S.; Burdick, J.W.; , "An obstacle avoidance algorithm for hyper-redundant manipulators ," Robotics and Automation, 1990. Proceedings., 1990 IEEE International Conference on , vol., no., pp.625-631 vol.1, 13-18 May 1990 doi: 10.1109/ROBOT.1990.126052 URL: http://ieeexplore.ieee.org/stamp/stamp.jsp?tp=&arnumber=126052&isnumber=3534
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:30373
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:30 Apr 2012 15:33
Last Modified:26 Dec 2012 15:08

Repository Staff Only: item control page